Article Text

PDF

Paradoxical severe decrease in serum HDL-cholesterol after treatment with a fibrate
  1. A O Olukoga
  1. 9 Jayton Avenue, East Didsbury, Manchester M20 5QD, UK; AOlukoga{at}hotmail.com

    Statistics from Altmetric.com

    Crook et al recently reported a paradoxical decrease in serum high density lipoprotein-cholesterol (HDL-C) in a patient who was receiving fibrate (bezafibrate) treatment for hyperlipidaemia.1 Reviewing the literature, they rightly highlighted some of the characteristics that have so far been observed in association with this phenomenon, namely: (1) it occurs with fibrate monotherapy, in addition to when fibrates have been combined with other hypolipidaemic agents; (2) it appears to be a class effect of the fibric acid derivative group of drugs, having been seen with all the major fibrates; (3) there may sometimes be a fibrate dose dependency; (4) it may not be consistently reproducible if affected patients are re-challenged with a fibrate; and (5) there is an increased catabolism and decreased synthesis of apolipoprotein A containing lipoproteins. However, they fail to mention important observations from another report involving ciprofibrate monotherapy,2 which suggested that a severe reduction in serum HDL-C may become evident as early as two weeks after initiating treatment, that HDL-C concentrations varied widely during the course of treatment, and that full recovery of HDL-C may be observed from two weeks after cessation of the offending fibrate.

    The fibrates, effective as lipid lowering agents and ameliorators of the “atherogenic profile”, are an important tool in cardiovascular risk management and are widely used for this purpose. In fact, the recognised effect of fibrates on HDL-C is an increase in serum concentrations of the lipoprotein. The reason(s) why some individuals are susceptible to reductions in serum HDL-C when receiving treatment with fibrates are unclear, and the mechanism(s) underlying the phenomenon remain speculative. Likewise, the clinical implications have not been considered; but an iatrogenic very low serum HDL-C concentration is unlikely to be beneficial because HDL-C is believed to be cardioprotective. In this context, there is no indication from most of the published cases, including the one by Crook et al, that patients have complained of symptoms temporally related to low serum HDL-C in the short to medium term. Indeed, there is only one report in which an affected patient was judged to be symptomatic (dry mouth and tiredness); these symptoms improved when the fibrate was stopped.3 Apart from the dozen or so cases of fibrate induced reductions in serum HDL-C that have been formally reported in the literature, there is anecdotal evidence that many more patients may be affected. It is unknown just how large this population is.

    These are important questions requiring evidence based answers. Such answers can be provided only by systematic investigation of affected patients, preferably via a nationwide study coordinated centrally by an expert group. All the necessary technological and clinical tools are available and the molecular basis of the action of fibrates is now known in some detail.4,5 The resolution of this clinical conundrum will enhance knowledge, demystify fibrate related hypoalphalipoproteinaemia, and reassure both clinicians and patients.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.